Missouri, 2020

Flash Flooding in Missouri, August 15, 2020

August 15, 2020 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region with several slow moving storms developing along it. One that moved through the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region with several slow moving storms developing along it. One that moved through the St. Louis Metro area produced brief heavy rain and isolated reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 7:28 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 15, 7:28 PM CST, 1 hour 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
828 PM CDT Sat Aug 15 2020

.UPDATE...
Issued at 809 PM CDT Sat Aug 15 2020

Thunderstorms have persisted in the St. Louis metropolitan area
and southwestern Illinois longer than previously expected along
the cold front draping southeast across the central and eastern
CWA. Outflow boundaries from a strong thunderstorm earlier in
south St. Louis and a cluster of ongoing thunderstorms in Illinois
have triggered additional activity as they interact with MUCAPE
over 3000 J/kg. In addition to the abundant lightning, DCAPE over
1000 J/kg suggests strong winds seem to be the most pressing
threat from the storms. Once the combined forcing from the cold
front and numerous outflow boundaries abate, storms should
dissipate cooler, drier conditions will take hold.

MRB

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 226 PM CDT Sat Aug 15 2020

The surface cold front is currently laid out from northern Oklahoma,
through central Missouri, into central Illinois and the Great
Lakes area. Though the front is not producing a sharp wind shift
or much precipitation, it's easily identified by the clear sky and
lower dewpoints in its wake. Deep moisture convergence remains
weak along the front, so while the CAMs indicate that showers and
thunderstorms will develop this afternoon, uncertainty remains as
to whether peak heating will be enough to stimulate robust storm
development. Thus, have kept a slight chance of showers and
thunderstorms along the front as it continues to slide southeast
through the area this afternoon and early evening. Small showers
have begun to pop up across east-central Missouri and far west-
central Illinois along the front. Ahead of the front 2000-3000
J/kg of MUCAPE and 15-20 kts of 0-6 km bulk shear indicate that if
thunderstorms do develop, they will be short-lived. However, I
cannot rule out a few becoming strong enough to produce hail and
damaging winds.

The passage of this front will mark the transition from a warm and
very wet regime to a cooler and widely drier pattern that will last
most of the upcoming week. A surface high will build in behind the
front, bringing clearing skies and dry northwesterly flow that will
facilitate effective cooling overnight. Temperatures are expected to
reach the upper 50s to lower 60s overnight and remain cool on Sunday
with below normal highs in the low to mid 80s. Dry weather, mostly
clear skies, and low dewpoints will make Sunday a beautiful day and
great end to the weekend.

MRM

.LONG TERM...  (Monday through Next Saturday)
Issued at 226 PM CDT Sat Aug 15 2020

Little has changed in the extended period. The mid-level ridge over
the west will stay largely in place while the trough over the
eastern CONUS deepens into the beginning of next week. This pattern
will continue through the end of the period, leaving the mid-
Mississippi River Valley in persistent northwesterly flow. Multiple
disturbances will propagate through this northwesterly flow, the
first coming through Monday afternoon into Tuesday, driving a
largely dry surface cold front through the CWA. Ahead of the front
on Monday, westerly flow at the surface will encourage temperatures
to climb back into the mid to upper 80s.

The operational GFS and NAM are beginning to indicate some deep
moisture convergence along this boundary as it moves south through
the CWA. Given that just these models are indicating the potential
for precipitation along this boundary while the rest of operational
and ensemble guidance points towards a dry frontal passage, have
kept the dry NBM forecast. Behind the front, 850 temperatures cool
into the low teens and on Tuesday high temperatures will struggle to
get out of the low 80s with lows bottoming out in the low 60s and
even upper 50s. Tuesday will likely be the coolest day of the period.

Several more mid-level disturbances will move through the
northwesterly flow over the extended period, but the lack of
moisture and the lingering low-level and surface highs will keep the
area largely dry. By the end of the work week the low-level and
surface highs begin to deteriorate and shift eastward. Surface and
low-level flow veers southerly and southwesterly, and surface
temperatures will creep back to near normal by the weekend.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 606 PM CDT Sat Aug 15 2020

VFR conditions are firmly in place for central/northeastern MO
and west-central IL, including KCOU and KUIN. Thunderstorms
associated with a weak cold front have shot the gap between KSTL
and KSUS, leaving KCPS as the only terminal still at risk for
ceiling/visibility restrictions. By 02Z, that threat will diminish
as the cold front departs the St. Louis metropolitan area. The
high pressure overspreading the area behind the cold front will
keep conditions VFR through the period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 15, 1:41 PM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
241 PM CDT Sat Aug 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
241 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance for thunderstorms across east-central and
southeast Missouri and southwest Illinois late this afternoon and
early this evening. An isolated thunderstorm could become strong to
severe, producing limited hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening for portions of
southeast Missouri and southwest Illinois.

MRM

In the hours before

Local storm report, Aug 15, 8:09 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HEAVY RAIN       1 NE EDWARDSVILLE       38.81N 89.95W
08/15/2020  M1.92 INCH       MADISON            IL   COCORAHS

            1.92 INCHES IN 38 MINUTES.

&&

GKS
Local storm report, Aug 15, 8:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HEAVY RAIN       CRESTWOOD               38.56N 90.38W
08/15/2020  M1.40 INCH       ST. LOUIS          MO   PUBLIC

            1.40 INCHES OF RAIN THIS EVENING.

&&

GKS
Local storm report, Aug 15, 8:45 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       EDWARDSVILLE            38.80N 89.97W
08/15/2020  M2.80 INCH       MADISON            IL   PUBLIC

            2.80 INCHES OF RAIN THIS EVENING.

&&

GKS

The radar

The St Louis radar (KLSX), 41 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
August 15, 8:55 PM CST to 11:15 PM CST
Where
St. Louis County, 0.79 mi ESE of Lemay to 0.93 mi SSE of Shrewsbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.527, -90.266

Up to four inches of rain fell in a two hour period causing flash flooding. Portions of Watson Road had up to a foot of water on it. Also, Union Road was flooded where it parallels I-55 near exit 200.

Flash Flood, St. Louis (C)

When
August 15, 9:02 PM CST to 11:15 PM CST
Where
St. Louis (C) County, 3.93 mi SSW of Tower Grove to 3.75 mi S of Tower Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.602, -90.318

Up to four inches of rain fell in a two hour period causing flash flooding. Several roads were flooded in the southern portions of the city including Watson Road and roads on the eastern end of Carondelet Park near Interstate 55.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923813, 923816.